Georgia, 2013

Flash Flood and Lightning Strikes in Georgia, August 22, 2013

August 22, 2013 · NWS FFC · 3 events in 2 counties and zones

A ridge of high pressure was in place from the Carolinas across to north Georgia early on the 22nd. A very moist airmass was associated with this area of high pressure, and as a shortwave moved across the Southern Appalachians, several showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A ridge of high pressure was in place from the Carolinas across to north Georgia early on the 22nd. A very moist airmass was associated with this area of high pressure, and as a shortwave moved across the Southern Appalachians, several showers and thunderstorms developed. A couple of these produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 22, 3:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 22, 3:09 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT THU AUG 22 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MAIN FORECAST CONCERN IS PRECIP CHANCES THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA TRANSITIONING INTO CENTRAL PORTIONS OF THE CWA
AS WEAK UPPER DISTURBANCE AND MID LEVEL DRY AIR ADVECTS INTO AREA
WEST OF THE UPPER TROUGH AXIS. CONVECTIVE DEVELOPMENT HAS BEEN MORE
WIDESPREAD ACROSS NORTH GEORGIA THIS AFTERNOON SO FAR...WITH ONLY
ISOLATED SHOWERS IN THE SOUTH. STILL BELIEVE BEST COVERAGE OF
SHOWERS AND STORMS WILL BE NEAR NORTHERN PORTIONS OF CENTRAL GEORGIA
LATE THIS AFTERNOON AS HI-RES SHORT TERM GUIDANCE IS IN GOOD
CONSENSUS WITH RECENT SOLUTIONS. MLCAPES ARE GENERALLY 1500-2500
J/KG WITH THE MOST UNSTABLE ENVIRONMENT IN THE SOUTHEAST...THOUGH
THE AFOREMENTIONED DRIER AIR WILL LIKELY ALLOW SOME STORMS TO HAVE
MORE ROBUST DOWNDRAFTS WITH AN ENHANCED WIND THREAT ACROSS THE
NORTH. ISOLATED STRONG TO SEVERE DEVELOPMENT IS POSSIBLE.

STILL CANNOT RULE OUT ISOLATED FLASH FLOODING IN AREAS WHERE
DEVELOPING CELLS ANCHOR OR TRAIN. MOST EFFICIENT PRECIPITATION WILL
LIKELY BE WITH ANY STORMS THAT DEVELOP IN CENTRAL GEORGIA WITH PWATS
IN THE 1.8-1.9 INCH RANGE NEAR A WEAK LINGERING BOUNDARY.

THE NEXT UPPER LEVEL IMPULSE LOOKS TO PUSH INTO THE CWA FROM THE
NORTH BY FRIDAY AFTERNOON...PUSHING SOUTHEASTWARD INTO CENTRAL GA
THROUGH THE EVENING. HAVE TRENDED HIGHER CHANCE POPS ACCORDINGLY
WITH ADVANCE OF WAVE...THOUGH MAY NEED TO BE ADJUSTED HIGHER IF
COVERAGE IS FORECAST TO BE MORE WIDESPREAD WITH LATER MODEL RUNS.

HAVE GONE WITH GENERAL BLEND FOR TEMPS...WHILE FRIDAY NIGHT MINS ARE
A BIT HIGHER THAN NEIGHBORS...THIS MAY BE THE CASE WITH ENHANCED
CLOUD COVERAGE AS SHORTWAVE AND ASSOCIATED MOISTURE LINGERS ACROSS
THE SOUTHEAST MAJORITY OF THE AREA.

BAKER

.LONG TERM /SATURDAY THROUGH THURSDAY/...
ONLY MINOR TWEAKS MADE TO MAX TEMPERATURES AND POPS THROUGH THE
EXTENDED PERIODS. OTHERWISE NO CHANGES TO OVERALL PATTERN.

PREV DISCUSSION... /ISSUED 320 AM EDT THU AUG 22 2013/
FINALLY...THE LONG AWAITED DRY PERIOD APPEARS TO BE COMING TO THE
AREA. OVERALL LONGWAVE PATTERN BEGINS TO CHANGE IN THE 36 TO 48
HOUR PERIOD WHEN STRONG RIDGING BUILDS OVER THE CENTRAL US AND THE
PERSISTENT EAST COAST TROF DAMPENS AND GIVES WAY TO THE RIDGE
NOSING IN FROM THE WEST. BUT BEFORE THAT HAPPENS...WILL MAINTAIN
NEAR CLIMO POPS ON FRI EVE AND SAT AS ENOUGH MOISTURE AND
INSTABILITY WILL BE AROUND FOR SOME ISOLATED
CONVECTION...PARTICULARLY ACROSS CENTRAL AND SOUTH GA WHERE THE
SEABREEZE FRONT SHOULD STILL HAVE SOME INFLUENCE. BY LATE SAT AND
SUN GFS INDICATING SOME VERY DRY AIR WILL WORK SOUTH AROUND THE
EASTERN PERIPHERY OF THE RIDGE AND INTO THE SE US. IN FACT...PW
VALUES IN THE GFS APPROACH 0.5 INCHES FOR ATL WHICH IS VERY NEAR
RECORD LOWS FOR THE MONTH OF AUGUST PER PWAT CLIMO. NEEDLESS TO
SAY THAT POPS WILL BE ON THE DECREASE SUNDAY THROUGH TUESDAY AS
DRIER AIR WORKS INTO THE REGION. HAVE PULLED POPS OUT OF THE
FORECAST FOR MOST AREAS WITH THE EXCEPTION BEING THE NE MOUNTAINS
AND EXTREME SOUTH WHERE THERE COULD BE SOME ISOLATED SEA BREEZE
ACTIVITY. TEMPS DURING THE PERIOD SHOULD BE VERY NEAR CLIMO OF MID
80S FOR HIGHS...HOWEVER...MORNING LOWS BY MON AND TUES HAVE THE
POTENTIAL TO FEEL MORE FALL LIKE IN THE LOWER TO MID 60'S DUE TO
THE DRY AIR INTRUSION WITH DEWPOINTS FALLING OFF INTO THE UPPER
50'S TO NEAR 60 ACROSS THE NORTHERN PART OF THE STATE. AREAS SOUTH
OF THE FALL LINE WILL LIKELY SEE LOW TEMPS IN THE MID TO UPPER 60S
WITH SLIGHTLY HIGHER DEWPOINT VALUES.

BY WED...A FRONT WILL APPROACH THE AREA FROM THE NORTH AROUND THE
EASTERN SIDE OF THE RIDGE. ALONG WITH THE FRONT...DEEP LAYER
MOISTURE WILL ALSO INCREASE AND THUS HAVE INTRODUCED POPS BACK IN
THE FORECAST STARTING WEDNESDAY.

PREV DISCUSSION... /226 PM EDT THU AUG 22 2013/
AVIATION...
18Z UPDATE...
MAINLY VFR TO HIGH END MVFR CIGS THIS AFTERNOON AT 2500-3500 FT.
SHOULD SCATTER OUT OVER NIGHT WITH JUST SOME HIGH CLOUDS POSSIBLE
THEN BACK TO BKN NEAR 4 KFT AFTER 18Z FRIDAY. BEST TSRA CHANCES
ARE NEAR 20-00Z THIS AFTERNOON INTO EVENING... THEN AGAIN AFTER
ABOUT 22Z FRIDAY. WINDS WILL BE MAINLY LIGHT OUT OF SW TO
NW...OTHERWISE VRB BECOMING CALM OVERNIGHT. CHANCE FOR SOME MVFR
VSBYS NEAR SUNRISE FRIDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON PRECIP TIMING AND EARLY MORNING VSBYS.
HIGH ON ALL ELSE.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  89  72  84 /  40  40  40  30
ATLANTA         71  87  73  84 /  40  40  40  20
BLAIRSVILLE     63  82  66  82 /  50  50  40  20
CARTERSVILLE    68  88  70  84 /  50  40  40  20
COLUMBUS        72  89  75  87 /  50  40  40  30
GAINESVILLE     70  86  71  82 /  50  50  40  20
MACON           70  89  72  86 /  40  50  50  30
ROME            68  88  70  85 /  40  50  40  20
PEACHTREE CITY  68  87  70  85 /  40  40  40  30
VIDALIA         73  89  74  87 /  40  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....ATWELL
AVIATION...BAKER
Hazardous weather outlook, Aug 22, 4:26 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 AM EDT THU AUG 22 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
526 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...
THUNDERSTORMS WITH OCCASIONAL LIGHTNING AND HEAVY DOWNPOURS.

DISCUSSION...
DEEP TROPICAL MOISTURE CONTINUES ENTRENCHED ACROSS THE STATE WITH
A REMNANT FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL GEORGIA. WITH
DAYTIME HEATING...STORMS SHOULD ONCE AGAIN FIRE UP DURING THE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS WILL BE
CAPABLE OF HEAVY DOWNPOURS WHICH CAN RESULT IN LOCALIZED FLASH
FLOODING AND OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WEATHER HAZARDS EXPECTED...
THUNDERSTORMS WITH OCCASIONAL LIGHTING FRIDAY AND SATURDAY.

DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING INTO THE
REGION THROUGH THE WEEKEND RESULTING IN DECREASING THUNDERSTORM AND
RAIN CHANCES WITH TIME. BY SUNDAY...DRIER AIR WILL WORK INTO THE
SOUTHEAST UNITED STATES AND SHOULD PROVIDE FOR PARTLY TO MOSTLY
SUNNY DAYS AND LITTLE OR NO RAIN CHANCES SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 22, 1:51 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT THU AUG 22 2013

GAZ024-221915-
251 PM EDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN BANKS COUNTY
UNTIL 315 PM EDT...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOLLINGSWORTH...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS BANKS
COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE HOLLINGSWORTH AND PINEFIELD CROSSROADS.

&&

LAT...LON 3449 8352 3449 8347 3447 8340 3443 8337
      3435 8338 3434 8340 3441 8363 3445 8361
      3449 8355 3450 8353
TIME...MOT...LOC 1852Z 288DEG 27KT 3446 8348
Special weather statement, Aug 22, 3:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT THU AUG 22 2013

GAZ014-023-222100-
427 PM EDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN DAWSON AND HALL
COUNTIES UNTIL 500 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JUNO...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DAWSON
AND HALL COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE JUNO...HOLLIS LATHEM RESERVOIR...MCKEE...
DAWSONVILLE...LUMPKIN...WAR HILL PARK...SILVER CITY AND DOUGHERTY.

&&

LAT...LON 3456 8419 3454 8419 3447 8411 3442 8398
      3441 8397 3439 8398 3435 8398 3433 8396
      3433 8426 3447 8426 3447 8432 3449 8432
      3458 8421
TIME...MOT...LOC 2027Z 313DEG 9KT 3445 8421
Special weather statement, Aug 22, 4:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU AUG 22 2013

GAZ022-023-034-222130-
503 PM EDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN FORSYTH...
GWINNETT AND HALL COUNTIES UNTIL 530 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
FORSYTH...GWINNETT AND HALL COUNTIES THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HIGHTOWER...
CHESTATEE...COAL MOUNTAIN...MATT...CUMMING...OSCARVILLE...BUFORD
DAM-LAKE LANIER PARKS...SUGAR HILL...REST HAVEN...BUFORD...AQUALAND
PARK...FLOWERY BRANCH AND LAKE LANIER ISLANDS.

&&

LAT...LON 3413 8387 3405 8414 3406 8416 3431 8423
      3434 8413 3433 8400
TIME...MOT...LOC 2104Z 335DEG 11KT 3424 8408

The radar

The Atlanta radar (KFFC), 131 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood. Local standard time, as filed.

Flash Flood, Dawson

When
August 22, 4:30 PM EST to 10:00 PM EST
Where
Dawson County, 2.46 mi NE of Juno to 3.55 mi ENE of Silver City
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
34.491, -84.165

Dawson County officials reported several drainage branches and streams were flooding portions of roads primarily north and southeast of Dawsonville. Some of the roads included Grizzle Road, Harry Sosebee Road, Tanner Hall Road, Blacks Mill Road and Nix Bridge Road. A house and car were damaged by flood waters in the 2700 block of Lumpkin Campground Road.

Lightning, Gwinnett

When
August 22, 5:05 PM EST
Where
Gwinnett County, 1.74 mi ESE of Carolina
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.020, -84.052

The Gwinnett County Emergency Manager reported that lightning started a house fire on White Blossom Lane.

Lightning, Gwinnett

When
August 22, 8:23 PM EST
Where
Gwinnett County, 0.92 mi S of Lilburn
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.867, -84.132

The Gwinnett County Emergency Manager reported that lightning started a small fire at a house on Lakeshore Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471051, 468260, 468262.